Severe Skin Lesions Can Cause IBD Patients to Quit Therapy

If topical treatment fails, lesions caused by anti-tumor necrosis factor may cause discontinuation

WEDNESDAY, Jan. 5 (HealthDay News) -- Severe skin lesions cause patients with inflammatory bowel disease (IBD) to discontinue anti-tumor necrosis factor-α (TNF-α) therapy, according to research published in the December issue of Clinical Gastroenterology and Hepatology.

Jean-François Rahier, M.D., of the Cliniques Universitaires UCL Mont Godinne in Yvoir, Belgium, and colleagues conducted a retrospective study between January 2004 and September 2009 of patients with new onset or exacerbation of eczematiform or psoriasiform lesions during treatment with anti-TNF-α agents for IBD. Of the 85 patients studied, 69 had Crohn's disease, 15 had ulcerative colitis, and one had indeterminate colitis.

The researchers found that topical treatment resulted in partial or total remission in 41 patients. Most of the scalp and flexural varieties were psoriasiform; however, the locations of the eczematiform lesions varied. After treatment with any type of anti-TNF-α agent, skin lesions emerged for 69 patients (81 percent), while their IBD symptoms remained inactive. Uncontrolled skin lesions caused 34 percent of the patients to discontinue TNF-α inhibitors.

"Because the most severe forms [of psoriasiform and eczematiform skin lesions] can lead to cessation of anti-TNF therapy, they need to be carefully managed with the help of a dermatologist," the authors write.

Several authors disclosed financial relationships with various pharmaceutical companies, including Abbott Laboratories, Schering-Plough and UCB Pharma.

Abstract
Full Text (subscription or payment may be required)

Copyright © 2010 HealthDay. All rights reserved.

Powered by

Featured Jobs



Benefits of Membership

FREE E-Newsletters
Sign up for our free enewsletters to stay up-to-date in your area of practice - or take a look at an archive of prior issues

CESaver
Join our CESaver program to earn up to 100 contact hours for only $34.95
Register Now

Lippincott's NursingCenter.com
Explore a world of online resources

Become a Member